Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Jackson, KY

May 25, 2004Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 25, 2004, 11:00 PM EDT for Pike County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 11:00 PM EDT (03:00 UTC)
Expired
May 25, 2004, 11:30 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS53 KJKL 260300
SVRJKL
KYC195-260330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1059 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN KENTUCKY.

* UNTIL 1130 PM EDT.

* AT 1059 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BELCHER...OR 12 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUTHCARD AROUND 1105 PM EDT.
  TOONERVILLE AROUND 1110 PM EDT.
  PAW PAW AROUND 1120 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3742 8246 3724 8244 3727 8188 3749 8191

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:44 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 25, 7:44 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT TUE MAY 25 2004

.DISCUSSION...

CURRENTLY AWAITING EXACT TRAJECTORY OF LARGE MCS THAT HAS DEVELOPED
OFF TO THE WEST OVER THE PAST FEW HOURS. CELLS HAVE FIRED ALONG A
BOUNDARY EXTENDED ALONG THE OHIO RIVER AND EASTWARD AND HAVE PULSED
TO SEVERE LIMITS ALONG OUR EXTREME NORTHERN COUNTIES. VERY UNSTABLE
AIRMASS IN PLACE ACROSS THE CWA...WILL BE GOOD FUEL FOR MCS. HAVE
SEVERE WORDING FOR WINDS AND HAIL...WITH ISOLATED FLASH FLOODING
ALSO A POSSIBILITY WITH WEAKER GUIDANCE VALUES STILL IN PLACE.
FRONTAL BOUNDARY TO SAG SOUTH TOMORROW WITH UPPER LEVEL SUPPORT ON
THE INCREASE AS WELL. SEVERE THREAT REMAINS A POSSIBILITY...HOWEVER
EXPECT A LOT OF CLOUD COVER TO LIMIT INSTABILITY TOMORROW...SO HAVE
NOT CONTINUED TO MENTION THREATS IN THE ZONE WORDING AND LET THE HWO
HANDLE. ALSO THOUGHT ABOUT ISSUING A FLOOD WATCH FOR WEDNESDAY INTO
THURSDAY...WITH MCS OVERNIGHT PRIMING US FOR EVEN WEAKER
TOLERANCES...BUT WITH SUCH DIFFERENCES AMONGST THE MODELS HANDLING
MCS ACTIVITY AND SURROUNDING OFFICE CONSENSUS...HAVE HELD OFF FOR
NOW. ETA SEEMS TO PAINT THE WORST PICTURE...WITH FRONTAL BOUNDARY
SAGGING SOUTH ACROSS US AND STALLING FOR 24 HOURS. DIVERGENCE ALOFT
AND WAVES ALONG THE FRONT SPELL MULTIPLE ROUNDS OF MODERATE TO HEAVY
PRECIPITATION. GFS ON THE OTHER HAND HOLDS FRONTAL INTERACTION BACK
UNTIL WEDNESDAY NIGHT...BRINGING HEAVIER ORGANIZED PRECIP THROUGH
LATE WEDNESDAY NIGHT INTO THURSDAY. HAVE SPLIT THE DIFFERENCE IN
POPS...HOLDING CLOSER TO PERSISTENCE FORECAST.

FRONT FINALLY PUSHES SOUTH OF THE REGION ON FRI...THEN RETURNS NORTH
AS A WARM FRONT LATE SATURDAY INTO SUNDAY MORNING.
SUNDAY-TUESDAY...WENT WITH THE GFS FOR THE EXTENDED. A HIGHLY
AMPLIFIED PATTERN WILL BE IN PLACE...WITH THE LW TROF OVER THE
CENTRAL PLAINS AND THE LW RIDGE OVER THE EASTERN US...ALLOWING
WARMER TEMPS AND INCREASING LOW LEVEL MOISTURE FOR THE END OF THE
EXTENDED. MODELS TRY TO BRING A COLD FRONT INTO THE AREA TUESDAY.
PREVIOUS FORECAST WAS IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS.

&&

.PREV DISCUSSIONS...

1159 AM EDT TUE MAY 25 2004

SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN
AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER
INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA
SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED
OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE
SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS
OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO
INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS
REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT
PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT
CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED
ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS
SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS
WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE
NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY
TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE
DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING
AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND
ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY.
FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS
FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS
POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO
TONIGHT.

&&

610 AM EDT TUE MAY 25 2004

09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW
PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS
TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN
THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR
INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE
CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE
WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE
REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF
THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS
WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT.

THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF
A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE
HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY
DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF
SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED
PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING
INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID
MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND.
WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE
BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES.

SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE
FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT
SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A
TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR
TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL
APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE
IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW
BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE
AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS
WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST
EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS
WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE.
DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO
THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH
EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO
VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF
THE WEEK AND INTO THE WEEKEND.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED
THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS
...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY
AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE
COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS...
ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR
HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED.
FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS
IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO
BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND
NDFD CONSENSUS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, May 25, 8:01 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT TUE MAY 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
801 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL INVADE EASTERN
KENTUCKY LATER THIS EVENING. SOME OF THE THUNDERSTORMS COULD CONTAIN
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED FLASH FLOODING
WILL ALSO BE A THREAT FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE
REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF/GEOGERIAN

In the hours before

Local storm report, May 25, 6:24 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             ELLIOTTVILLE            38.18N 83.28W
05/25/2004  0.75 INCH        ROWAN              KY   FIRE DEPT/RESCUE

&&

HYSELL
Local storm report, May 25, 6:34 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 W STARK               38.18N 83.19W
05/25/2004  0.75 INCH        ELLIOTT            KY   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PENNY SIZE HAIL REPORTED.

&&

HYSELL
Local storm report, May 25, 7:42 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 S MOREHEAD            38.18N 83.44W
05/25/2004  0.75 INCH        ROWAN              KY   PUBLIC

            PUBLIC REPORTED DIME SIZE HAIL.

&&

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:28 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery47 min
May 26, 2:43 PM EDTSevere Thunderstorm WarningJKLFleming32 min
May 26, 2:59 PM EDTSevere Thunderstorm WarningJKLRowan46 min
May 26, 3:28 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
May 26, 3:33 PM EDTSevere Thunderstorm WarningJKLLaurel42 min
May 26, 3:37 PM EDTSevere Thunderstorm WarningJKLRockcastle38 min
May 26, 3:52 PM EDTSevere Thunderstorm WarningJKLJackson38 min
May 26, 4:02 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley43 min
May 26, 4:05 PM EDTSevere Thunderstorm WarningJKLClay40 min
May 26, 4:13 PM EDTSevere Thunderstorm WarningJKLLeslie47 min
May 26, 4:15 PM EDTTornado WarningJKLLaurel15 min
May 26, 4:16 PM EDTSevere Thunderstorm WarningJKLKnox44 min
May 26, 4:28 PM EDTSevere Thunderstorm WarningJKLBell47 min
May 26, 4:33 PM EDTSevere Thunderstorm WarningJKLHarlan42 min
May 26, 4:46 PM EDTSevere Thunderstorm WarningJKLLetcher44 min
May 26, 4:53 PM EDTTornado WarningJKLHarlan22 min
May 26, 5:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.